Hail, Cedar
- When
- May 27, 5:40 PM CST
- Where
- Cedar County, St Helena
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -97.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 1:50 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT THU MAY 27 2004 .DISCUSSION... ONGOING CONVECTION ACROSS THE SOUTHEASTERN FORECAST AREA CONTINUES TO BACKBUILD...BUT PUSH SOUTHEAST OF THE FORECAST AREA. EVIDENCE OF SOME WEAK SURFACE CONVERGENCE NEAR THE LINEAR CONVECTION AS BACK END OF MID LEVEL SHORTWAVE TROF MOVES ACROSS IOWA. SFC DEWPOINTS THIS AFTERNOON ACROSS SERN NEB/SWRN IOWA HAVE RISEN INTO THE MID TO UPPER 60S WITH LOWER 70S DOWN IN KMCI. SHOULD SEE ACTIVITY MOVE OUT OF THE AREA LATER THIS AFTERNOON AS WAVE PUSHES EWD. OTHERWISE...WEAK UPPER LEVEL RIDGING MOVES INTO THE AREA FOR FRIDAY. WEAK SHORTWAVE MOVING THRU NWRLY FLOW MOVES ACROSS THE NORTHERN PLAINS LATE TONIGHT. DESPITE INCREASE IN MID LEVEL MOISTURE...WILL LEAVE FORECAST DRY FOR NERN NEB AS FORCING PARAMETERS LOOK WEAK. FRIDAY SHOULD BE WARM DAY WITH HIGHS APPROACHING UPPER 80S TO AROUND 90 WITH STRONG 850MB WARM AIR ADVECTION AND RIDGE ALOFT. MEANWHILE...STRONG UPPER LEVEL TROUGH DIGS ACROSS THE WESTERN CONUS BY MID DAY. RESULTANT ELONGATED SURFACE LOW MOVES INTO THE HIGH PLAINS BY LATE FRIDAY NIGHT. WITH STRONG THETA-E ADVECTION AND NOSE OF LLVL JET PUSHING INTO NERN NEB...THERE IS SOME CHANCE OF TSRA ACROSS THE NERN PORTION OF THE FORECAST AREA MAINLY ALONG SFC BOUNDARY EXTENDING ACROSS SRN SD INTO WESTERN IOWA. POSITIONING OF BOUNDARY STILL SOMEWHAT UNCERTAIN SO WILL ONLY THROW IN A SLIGHT CHANCE FOR NOW. STRONG LOW LEVEL WINDS CONTINUE TO ADVECT MOISTURE ACROSS THE CENTRAL PLAINS THROUGHOUT THE DAY SATURDAY. AS DEEP UPPER LEVEL TROF AND SFC COLD FRONT APPROACH THE AREA SATURDAY...SHOULD START TO SEE SEVERE ACTIVITY BREAK OUT BY AFTERNOON. AS UPPER TROF APPROACHES...VERTICAL SHEAR WILL INCREASE AND SHOULD SUPPORT SUPERCELLS ESPECIALLY IN THE SOUTHERN ZONES WITH MORE OF A WIND AND HAIL SCENARIO ACROSS NORTHERN COUNTIES...ASSOCIATED WITH APPROACHING COLD FRONT. VERY MOIST AND UNSTABLE ENVIRONMENT SHOULD KEEP ACTIVITY GOING THRU THE EVENING AND OVERNIGHT HOURS WITH HEAVY RAIN VERY POSSIBLE WITH VERY STRONG VERTICAL MOTION FIELDS. SOME MODEL GENERATED QPF IS ON THE ORDER OF +2.00 . CHANCE FOR THUNDERSTORMS CONTINUES INTO SUNDAY AS UPPER TROF SWINGS THRU BY THE LATTER PART OF THE DAY. UPPER LOW CONTINUES TO SPIN ACROSS THE NRN PLAINS THROUGH THE EARLY PART OF THE WEEK. THIS WARRANTS SOME CHANCE OF PCPN THRU A GOOD PART OF MEMORIAL DAY. COOLER AIR SPILLING DOWN WITH THE LOW SHOULD KEEP HIGHS ON MEMORIAL DAY IN THE UPPER 60S IN THE NORTH TO MID 70S ACROSS THE SOUTHERN COUNTIES. NWRLY FLOW WL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS UPPER LOW MOVES INTO THE GREAT LAKES REGION...LEAVING TEMPERATURES SLIGHTLY BELOW NORMAL. SOME UNCERTAINTIES AS TO WHERE A SURFACE FRONT ACROSS THE CENTRAL PLAINS WILL END UP BY WEDNESDAY. WILL LEAVE FORECAST DRY FOR NOW HOWEVER ECMWF IS HINTING AT THE BOUNDARY COMING NORTH INTO SRN NEB BY MID WEEK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. GRIFFIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU MAY 27 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 500 PM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY EVENING THROUGH MONDAY. IT APPEARS THE MOST LIKELY TIME FOR SEVERE WEATHER WILL OCCUR LATE SATURDAY AFTERNOON AND NIGHT. SOME STORMS MAY CONSIST OF LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AS WELL AS ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY. DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
102 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 3 NW SHAMBAUGH 40.69N 95.08W
05/27/2004 1.00 INCH PAGE IA PUBLIC
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
135 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG 3 WNW SHENANDOAH 40.78N 95.42W
05/27/2004 FREMONT IA PUBLIC
COMBINATION OF MARBLE SIZED HAIL AND 60 MPH WINDS CAUSED
CONSIDERABLE DAMAGE TO CORN AND SOYBEAN CROPS.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
211 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG SHENANDOAH 40.76N 95.37W
05/27/2004 PAGE IA BROADCAST MEDIA
ROOF DAMAGE TO WAL-MART AND SEVERAL OTHER BUILDINGS.
&&
SKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 232 PM CDT THU MAY 27 2004 IAZ079-080-090-091-272015- FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA- INCLUDING THE CITIES OF...CLARINDA...RED OAK...SIDNEY 232 PM CDT THU MAY 27 2004 SEVERE THUNDERSTORM WATCH NUMBER 308 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN IOWA... MILLS...MONTGOMERY...FREMONT...PAGE. THE THREAT OF SEVERE WEATHER HAS DECREASED...AS THE STRONGEST STORMS HAVE MOVED SOUTH INTO MISSOURI. POLLACK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
236 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL AUBURN 40.39N 95.84W
05/27/2004 1.00 INCH NEMAHA NE PUBLIC
LEAVES STRIPPED FROM TREES IN SOUTH SIDE OF CITY.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
323 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL W AUBURN 40.39N 95.84W
05/27/2004 1.75 INCH NEMAHA NE CO-OP OBSERVER
HAIL CAUSED VEHICLE DAMAGE ON THE WEST SIDE OF AUBURN
&&
SKThe Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396168.